Indiana, 2008Flood in Indiana, June 4 to 21, 2008
June 4 to 21, 2008 · NWS IND · 1 event in 1 county or zone
Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10 million
- Crop damage
- $10 million
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Massive and historic flooding struck central Indiana. In Indiana alone, flood waters affected over 25,000 people. This flood affected about 9% of the state's farmland. The Great Flood of June 2008 was one of Indiana's costliest natural disasters. Heavy rainfall on May 30th allowed streams and rivers to rise. Additional heavy rainfall on the 3rd and the 4th added to these high levels. Severe weather brought heavy rainfall on the 6th as well. The stage was set for historic flooding in portions of central and southern Indiana. The storms on the 6th exacerbated the situation by laying down a boundary in southern Illinois and southern Indiana. A moist southerly low level jet rode over this boundary for more than 12 hours continually generating showers and thunderstorms. Rainfall of two to nearly eleven inches fell across portions of central and southern Indiana. The impact of the rain was immediate with widespread flooding developing and major roads and interstates flooded. This episode is in reference to flooding of the Wabash River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 4, 1:30 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 4, 1:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
230 PM EDT WED JUN 4 2008
.AVIATION...DISCUSSION FOR 18Z TAFS
HIGH PRESSURE TO EAST OF FORECAST AREA WILL BRING FAIRLY STRONG WARM
HUMID FLOW THROUGH 18Z. THIS WILL RESULT IN AREAS OF TSRA THROUGH
12Z...ESPECIALLY OVER NORTHERN PORTIONS OF THE AREA TONIGHT. TSRA
MAY BRFLY PRODUCE VSBYS AOB 1 MI AND CIGS OVC015. BETWEEN TSRA CIGS
SHOULD BE MAINLY AOA 10 THSD FT. VSBYS BWTWN TSRA MSTLY P6SM...BUT
LCLY 5SM IN BR AROUND DAWN.
WINDS MAINLY SOUTH 10-15 MPH TODAY AND 5-10 MPH TONIGHT. SW WND
10-20 MPH THURSDAY. WINDS IN TSRA BRFLY 40 MPH.
&&
.DISCUSSION...
SHORT TERM
BIG QUESTION IS IF HYDRO PROBLEMS/SEVERE WEATHER WILL RETURN TONIGHT.
AS OF 2 PM WE ARE MUCH CLEARER THAN WE WERE AT SAME TIME YESTERDAY.
THIS WOULD SUGGEST CAP HAS BUILT OVER AREA AS ALL MODELS TAKE US
INTO MORE OF A BERMUDA HIGH SITUATION. QUESTION IS WILL CAP HOLD
TONIGHT...IF IT DOES NOT...CAPE IS VERY HIGH AND SO IS PRECIPITABLE
WATER.
ALSO TO CONSIDER...WARM FRONT THAT WAS ASSOCIATED WITH CONVECTION
LAST NIGHT HAS MIGRATED NORTH. I CAN STILL SEE THINGS COMING
TOGETHER IN THE NORTH TONIGHT AND WILL KEEP LIKELY GUIDANCE POPS
THERE. ALSO FFA SINCE PRECIPITABLE WATER IS ABUNDANT AND SOME AREAS
ARE SOAKED. TO THE SOUTH WITH A STRONGER CAP AND GREATER DISTANCE
FROM THE FRONT...CHC POPS OK...BUT HEAVY RAIN STILL POSSIBLE WITH
ANYTHING THAT FIRES.
TEMPS RELATIVELY FLAT TONIGHT WITH WIND AND HUMID AIR. MET MOS SEEMS
TO EXPRESS THIS WELL.
ON THURSDAY HIGH PRESSURE BUILDS INTO INDIANA FROM THE EAST COAST.
BIG QUESTION IS HOW HOT WILL IT GET. THERE SHOULD BE AN ABUNDANCE OF
SUNSHINE. 850 MB TEMPS ARE A LITTLE WARMER THEN PRVS RUN. WILL GO
NEAR WARMER NGM 3 HOURLY TEMPS WHICH ARE CLOSE TO PRVS FCST. SKIES
SHOULD BE MOSTLY CLEAR FRIDAY NGT. WITH THE STG FLOW CONTINUING FROM
THE SOUTH TEMPS SHOULD NOT DROP MUCH.
THE NEXT SYSTEM MOVES IN ON FRIDAY. THE CHC OF RAIN WOULD MOST
LIKELY NOT BEGIN UNTIL AFTN. AS THE SYSTEM MOVES THROUGH FRI NIGHT
SHOWERS WILL BECOME LIKELY. THE CHANCE OF TSTMS WILL CONTINUE ON
SAT. WARMER AND DRIER AIR WILL MOVE IN FROM SUN THROUGH THE EXTENDED
PD.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
FFA TONIGHT NORTHEAST QUARTER TONIGHT...
AVIATION...KWIATKOWSKI
SHORT TERM PUBLIC...KWIATKOWSKI
LONG TERM PUBLIC...HAINES
Hazardous weather outlook, Jun 4, 2:41 AM EST, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
341 AM EDT WED JUN 4 2008
INZ021-030-031-036>042-045>049-052>057-061>065-068>072-050745-
CARROLL-CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-
DELAWARE-RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
341 AM EDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.
THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
INZ028-029-035-043-044-051-060-067-050745-
WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-PARKE-VIGO-SULLIVAN-KNOX-
341 AM EDT WED JUN 4 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL INDIANA
TODAY. MORE THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL INDIANA THIS
MORNING AND THIS AFTERNOON. THE STORMS WILL HAVE THE CAPABILITY TO
PRODUCE DAMAGING STRAIGHT LINE WINDS...ISOLATED TORNADOES...LARGE
HAIL...VERY HEAVY RAIN RESULTING IN FLASH FLOODING...AND DEADLY LIGHTNING.
THE THUNDERSTORM THREAT IS EXPECTED TO DIMINISH TONIGHT.
LOWLAND FLOODING ON THE WABASH RIVER WILL CONTINUE TODAY. SEE THE
LATEST HYDROLOGIC STATEMENTS FOR DETAILED INFORMATION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON THROUGH
SATURDAY BUT IT IS TOO EARLY TO TELL IF SEVERE WEATHER WILL OCCUR
THEN. REMEMBER THAT DEADLY CLOUD TO GROUND LIGHTNING IS ALWAYS A
THREAT IN ANY THUNDERSTORM.
LOWLAND FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH MID
WEEK. PLEASE REFER TO THE LATEST HYDROLOGIC STATEMENTS FOR
DETAILED INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
In the hours before
Local storm report, Jun 4, 9:07 AM EST, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1007 AM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD 10 NE INDIANAPOLIS 39.88N 86.01W
06/04/2008 MARION IN PUBLIC
2 1/2 TO 3 FT OF WATER OVER ROADWAY AT 75TH ST AND
BINFORD AVE. SUV STRANDED. OTHER VEHICLES APPARENTLY
MAKING IT THROUGH WATER.
&&
HEROLDLocal storm report, Jun 4, 12:27 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
127 PM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL CROTHERSVILLE 38.80N 85.84W
06/04/2008 E1.75 INCH JACKSON IN LAW ENFORCEMENT
HAIL DENTED ROOFS OF SEVERAL CARS.
&&
HEROLDFlood, Knox
- When
- June 4, 3:00 PM EST to June 21, 8:31 AM EST
- Where
- Knox County, Vincennes to 2.19 mi NNW of Beal
- Cause
- Dam / Levee Break
- Property damage
- $10 million
- Crop damage
- $10 million
- Reported by
- Other Federal Agency
- Coordinates
- 38.680, -87.520
Flooding occurred along the Wabash River in Knox County, including near Vincennes, due to heavy rain and breaks in a levee. The Wabash River levee failed early on the 10th downstream of Vincennes.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in Virginia, June 4, 20081 death · 2 injured · $1.4 million · EF1 · 112 events
- Flooding in Illinois, June 4 to 18, 20081 death · $2.4 million · 6 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$2.9 million · EF2 · 60 events
- Tornado and Flash Flooding in Indiana, June 4, 20081 death · $363,000 · EF0 · 24 events
- Flooding in Indiana, June 4 to 22, 2008$438 million · 7 events
- Tornadoes and Flash Flooding in Iowa, June 4 to 5, 2008$1.3 million · EF1 · 78 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 5, 2008$8.1 million · EF0 · 58 events
- Tornadoes and Flash Flooding in Nebraska, June 4 to 15, 2008$2.0 million · EF1 · 59 events
- Flood in Indiana, June 4 to 12, 2008$90 million · 1 event
- Tornadoes and Hail in Maryland, June 4, 2008$2.1 million · EF0 · 76 events
- Tornadoes and Flooding in Iowa, June 4 to 18, 2008$1.4 million · EF1 · 21 events
- Flooding in Indiana, June 4 to 18, 2008$11 million · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114047.